Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
February 23, 2002

Other Medications

Question from Crestview, Florida, USA:

Recently, when my 15 year old daughter was hospitalized with pneumonia, she received steroids and her blood sugar level increased which has never happened before. Her doctors put her on a diabetic diet until she was discharged, and we were told to go back to her normal diet when we got home. Should I be conscious of her blood sugar level from now on? Was this just a incident that will not happen again unless she is put on steroids?

Answer:

You should adopt the approach that this will not happen again unless she is put on steroids. The latter will make anyone less able to handle glucose loads and some will develop overt diabetes. I don’t know of any research looking at the relationship of reaction to steroids and future diabetes, but I don’t think you should worry.

KJR